By  SAM KILMISTER

A Manawatū man is dead and four others have been taken to hospital after using synthetic cannabis.

Police confirmed 21-year-old Bradley James Wahanui, of Feilding, died on Thursday and four others were left in intensive care at Palmerston North Hospital after taking a “bad batch” of the illegal drug.

The death comes just weeks after nine people died after using synthetic cannabis in Auckland and has prompted a warning about the pernicious effects of substances that can leave people paralysed like zombies.

Manchester Social Services manager Robyn Duncan with a sample of synthetic cannabis.

MURRAY WILSON/STUFF

Manchester Social Services manager Robyn Duncan with a sample of synthetic cannabis.

Meanwhile, police say there’s been a significant increase of synthetic cannabis use in Feilding. Since April, more than 150 packets of the illegal drug have been seized from Feilding homes.

During the latest incident, police seized 30 grams from another two homes. The drugs have since been sent to a police laboratory for testing.

Manchester House Social Services manager Robyn Duncan had known Wahanui since he was 15. He was a hard working and ambitious man who wanted to become a chef in the Army, she said.

Before his death he was doing an apprenticeship as a cook in a Feilding rest home.

It’s not known when Wahanui’s addition to synthetic cannabis started, Duncan said. He always wore a smile and never displayed the symptoms of a drug user.

“He was a beautiful young man. It’s very sad he had an addiction to this,” Duncan said.

“It’s pretty serious when it starts killing people and we certainly don’t want another death in our community from this.”

Senior Constable John Samuela​ said the drug was crudely manufactured, often imported and mixed with several unknown chemicals.

“It’s easier to get your hands on synthetics now than [marijuana],” he said. “It’s high, the levels in Feilding are high.”

It’s often described as a psychoactive drug and people often don’t know what’s in it when they use it, he said.

In Manawatū, some people were trying to make their own concoction by mixing chemicals. “This is what makes it so dangerous,” Samuela said.

It frequently produced adverse effects, such as vomiting, foaming at the mouth and seizures.

Samuela had witnessed the zombie-like impact it had on users, where they were effectively unresponsive and almost paralysed.

He said Wahanui was a polite man who was respected by those he worked with and cooked for.

“I last spoke to him about one month ago at the rest home he as working at. He was very proud to share what he had done, how he did his cooking.

“I had a lot of time for him.”

Samuela said the effects of synthetic cannabinoids were much more unpredictable than marijuana. It gave users an instant high, followed by a period of debilitating illness, which usually resulted in vomiting.

St John confirmed ambulance staff had attended to one person in Feilding last week who displayed symptoms consistent with synthetic cannabis use. They were in a serious condition. It had also taken three people to hospital after using the substance.

A MidCentral District Health Board spokeswoman, meanwhile, could only confirm one admission to the Palmerston North Hospital intensive care ward because of the substance use.

Drug Foundation executive director Ross Bell said legalising natural cannabis wouldn’t solve problems associated with synthetic substances.

“A few years ago, I would have said ‘yes, you’re giving people a real choice’. In hindsight, you’re living in a different reality now,” Bell said.

“The chemicals are so new and can change frequently. Each year or every six months a new chemical can hit the streets.”

Bad batches were likely to be due to the way it was dosed, rather than the presence of impurities or contaminants, he said.

MidCentral mental health and addiction services acting director Richard Barrass​ said synthetic cannabis caused unpredictable behaviour.

As the toxic chemicals were not known and there were frequent changes to its ingredients, treatment for what was effectively an unknown poison was “extremely difficult”, Barrass said.

“It is therefore tragically likely that there will be more unexpected deaths among users in New Zealand as a result of the continued use of synthetic cannabis.”

 Source: www.stuff.co.nz

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here